Advertisement

Fixed Points for Non-commuting Map Families

Markov–Kakutani for solvable families
  • Joel H. Shapiro
Chapter
Part of the Universitext book series (UTX)

Overview

Here we’ll generalize the Markov–Kakutani Theorem (Theorem  9.6, p. 107) to collections of affine, continuous maps that obey a generalized notion of commutativity inspired by the group-theoretic concept of solvability. This will enable us to show, for example, that the unit disc is not paradoxical even with respect to its full isometry group, and that solvable groups are amenable, hence not paradoxical. We’ll prove that compact solvable groups possess Haar measure, and will show how to extend this result to solvable groups that are just locally compact.

Keywords

Compact Group Composition Operator Haar Measure Radon Measure Solvable Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 13.
    Birkhoff, G.: A note on topological groups. Compos. Math. 3, 427–430 (1936)MathSciNetzbMATHGoogle Scholar
  2. 27.
    Day, M.M.: Means for the bounded functions and ergodicity of the bounded representations of semi-groups. Trans. Amer. Math. Soc. 69, 276–291 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 29.
    Diestel, J., Spalsbury, A.: The Joys of Haar Measure. Graduate Studies in Mathematics, vol. 150. American Mathematical Society, Providence (2014)Google Scholar
  4. 37.
    Edwards, R.E.: Functional Analysis: Theory and Applications. Holt, Rinehart, Winston, New York (1965)zbMATHGoogle Scholar
  5. 39.
    Folland, G.B.: A Course in Abstract Harmonic Analysis. CRC, Boca Raton (1995)zbMATHGoogle Scholar
  6. 43.
    Hadlock, C.R.: Field Theory and its Classical Problems. Carus Monograph, vol. 19. Mathematical Association of America, Washington (1978)Google Scholar
  7. 54.
    Izzo, A.J.: A functional analysis proof of the existence of Haar measure on locally compact abelian groups. Proc. Amer. Math. Soc. 115, 581–583 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 57.
    Kakutani, S.: Uber die Metrisation der topologischen Gruppen. Proc. Imp. Acad. (Jap.) 14, 82–84 (1938)Google Scholar
  9. 80.
    Montgomery, D., Zippin, L.: Topological Transformation Groups. Interscience, New York (1955)zbMATHGoogle Scholar
  10. 88.
    von Neumann, J.L.: Zur algemeinnen theorie des masses. Fund. Math. 13, 73–116 (1929)zbMATHGoogle Scholar
  11. 102.
    Rudin, W.: Real and Complex Analysis, 3rd edn. McGraw-Hill, New York (1987)zbMATHGoogle Scholar
  12. 108.
    Schilling, F., Piper, W.S.: Basic Abstract Algebra. Allyn & Bacon, Boston (1975)zbMATHGoogle Scholar
  13. 121.
    Wagon, S.: The Banach-Tarski Paradox, paperback edn. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Joel H. Shapiro
    • 1
  1. 1.Portland State UniversityPortlandUSA

Personalised recommendations